Subscribe to our RSS feed

The Latest Stories By Wayne Bristow

  • Christmas stuff
  • A big, fun “Kiss Off” to HIV.
  • Online dating & relationships – the story continues, apparently
  • I am too dumb for a smartphone
  • Research news:  compensation  available for study participants

Wayne Bristow

Wayne Bristow

I'm a poz guy, just starting my tenth year living with HIV. I've been blogging here at PositiveLite.com since March 20th, 2011. I volunteer at two AIDS Service Organizations in my area, ACG (AIDS Committee of Guelph/Wellington) and ACCKWA (AIDS Committee of Cambridge Kitchener Waterloo and Area). I've also been blogging for ACG since November 2010. I am a self-taught social media junkie doing facebook and twitter. I'm a great retweeter. I was recently hired by the OHTN (Ontario HIV Treatment Network) as a Peer Research Assistant. In my spare time I am a hobby photographer; some of my photos show up in my blog. 

Now that you've read a bit about me, check out our other great bloggers and follow along. We are THE site that is by and for people living with HIV

Jan03

Time for a change

Friday, 03 January 2014 Written by // Wayne Bristow - Positive Life Categories // Health, Treatment, Living with HIV, Wayne Bristow

Changing gears. Wayne Bristow says “New year, new doctor, new treatment…..why not switch?”

Time for a change

I just thought “take charge and be involved in my own treatment”.

Last summer my doctor of 10 years announced he would no longer be coming to Guelph to see patients. If I wished to continue seeing him I would have to travel to Cambridge to his office there. As I don’t drive anymore, it would take the better part of a day and approximately $30 to make the trip by bus and transit so I agreed to see one of the other doctors at the centre (one doctor is totally new to the office, to us all).

When it came time to get the results of my blood work in November, I had an appointment to see the new doctor on an interim basis, my new doctor wasn’t available. At the appointment she told me my CD4 had made a slight drop from the last results and was back down in the 300s, at 380 I believe.

Going into that appointment I had planned on asking if I could go on a new treatment. It was never suggested to me, I just thought -  take charge and be involved in my own treatment. I have heard how some medications can stop working effectively over time so I thought maybe it was time to try something else. In the three years I’ve been on treatment my numbers haven’t been great, mostly they’ve been in the 300s, spiking above only a few times into the 400s and once or twice into the 500s.

I knew I wanted to be on one of the “one pill a-day” treatments, so we went over my medical history and discussed which one would work with all the other meds I take. Because I have cholesterol issues, Complera was immediately ruled out. The new one, Dolutegravir,  the doctor didn’t know much about it yet so it wasn’t an option, not experienced enough to prescribe yet. This left me with Atripla as a choice only because my medical history didn’t have any mental health or depression issues.

My previous medications were: Truvada – one tablet, Presista – two tablets and Norvir – one tablet. This regime worked best taken in the mornings with food. Now I am on Atripla, a one pill a-day prescription, recommended to be taken at bedtime on an empty stomach. I am just into my second week so I am taking inventory of any changes.

Another reason for wanting to make a change was the “side effects” from what I was taking. I realize many people think there is no such thing with the new medications, but believe me there are. Just because some of you haven’t experienced them doesn’t mean others don’t. I have looked up the possible side effects for Atripla, and found several pages of information on their site. I am fortunate to not have all of them but I have noticed a few. One that I haven’t seen yet is “dry mouth” or maybe closer to “cotton mouth”. I wake up many times during the night or in the morning with the need to promote saliva inside my mouth. One side effect that was on the list was light headedness, I was getting it but it seems to have been temporary like the information on the site said.

When I first went on medications, my weight increased very rapidly. I had been 170 lbs for over 30 years, but due to a job change around 2008-09 it increased to around 180 where it had stayed until I started the medications on July 1st 2010. Within a couple months my weight escalated to over 200 pounds and a very noticeable belly appeared. All weight accumulated is in the waist area. I accept that this could in part be due to my diet, or lack of having one, and less exercise, but I have never been a stickler to a healthy diet even during the years when I was 170 pounds. I also believe my age was a large part of what I was experiencing, the aches and pains in the joints, the stomach and irregular bowel problems, even the lack of mobility, all of them can come with age.

But now, I’m not so sure.

I realize it’s only my second week taking Atripla but I am noticing that a few things have changed. If you have been following me, you may recall me writing about knowing what it feels like to be 70 or 80 years old, how I had to roll out of bed in the mornings stiff and aching, climbing the stairs was like a grueling climb up a mountain. The last four or five days have be quite the opposite. I’m not folded over as I try to make the bed, getting dressed is easier and climbing those stairs is less cumbersome. Walking distances isn’t as much of a feat either. I’m actually surprised, 60 isn’t going to be all that bad knowing a lot of that stuff may have been the old meds. I still have the neuropathy but the ankles and knees and hips aren’t aching as much.

I wonder where I’ll be in another three years, will I be ready for another change? Will there be a need to change!

I’ll have my first blood work done in January after being on Atripla for about a month and it will be February when I get the results and find out if I made the right choice.  

One thing I seriously believe in is the power of positive thinking and how it can affect how we feel. When I am up, my counts are up and when I’m stressed they tumble. I’m feeling good right now so I will ride the up side of that feeling.  

The weight is still a distraction but I won’t allow it to be a large distraction. One thing at a time. 

Sources of references: 

CATIE: http://www.catie.ca/en/practical-guides/hiv-drug-side-effects 

Atripla: http://www.atripla.com/side_effects.aspx 

Tags: Atripla, Truvada, Presista, Norvir, Dolutegravir, Complera, Treatment, medications, neuropathy, change, CD4, HIV, Exercise, Side effects, Personal Stories, Living With HIV, Guelph

 

MarketPlace